Hail, Sawyer
- When
- August 18, 1:00 PM CST
- Where
- Sawyer County, 5.55 mi N of Lake Chippewa
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.010, -91.190
The hail fell at Spider Lake.
Scattered thunderstorms occurred over northern Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Scattered thunderstorms occurred over northern Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 18, 11:50 AM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1250 PM CDT WED AUG 18 2010 .AVIATION...08/18/18Z ISSUANCE... VFR FROM LDLH AND KXVG NORTH. STRONG COLD FRONT PARALLEL TO THE UPPER FLOW RUNS FROM MILLE LACS LAKE THROUGH K04W AND KASX. THUNDERSTORMS ARE IN A NARROW BAND ALONG AND IMMEDIATELY NORTH OF THE FRONT...WITH VFR CONDITIONS JUST TO THE NORTH. THE FRONT WILL PASS KHYR LATE THIS AFTERNOON AND DROP SOUTH OF KRZN TO KPBH ABOUT SUNSET...WITH VFR CONDITIONS FOLLOWING IN A FEW HOURS. VLIFR CONDITIONS IN AREAS OF FOG WILL DEVELOP INLAND ACROSS THE AREA LATE TONIGHT AND DISSIPATE EARLY THURSDAY MORNING ...IMPROVING TO VFR BY MIDMORNING THURSDAY. && .PREV DISCUSSION... /ISSUED 629 AM CDT WED AUG 18 2010/ AVIATION...UPDATE FOR 12Z TAFS A FNTL BNDRY MOVG SLOWLY THRU THE FCST AREA WILL CONT TO TRIGGER SHRA OR TSTMS THRU MOST OF TODAY. PREDOMINATELY VFR CONDS WILL OCNLY FALL TO MVFR OR IFR IN TSRA. THE FNT WILL SLOWLY SAG SEWD THIS EVE...WITH PARTIAL CLEARING OVNGT. WITH THE CLEARING SKIES...LIGHTER WINDS...AND WET GROUND AT MOST TAF SITES...EXPECT FG FORMATION EARLY THU MRNG. DRIER AIR WILL BE FILTERING INTO THE REGION...SO DID NOT GO TOO LOW ON CIG/VIS. PREV DISCUSSION... /ISSUED 324 AM CDT WED AUG 18 2010/ DISCUSSION... FRONTAL BOUNDARY OVER NORTH DAKOTA INTO NORTHERN MINNESOTA IGNITING SOME SHOWERS AND THUNDERSTORMS THIS MORNING. LOCALLY STRONG THUNDERSTORMS NORTH OF THE BRAINERD LAKES AREA CAPABLE OF PRODUCING QUARTER SIZE HAIL AT THE MOMENT. BOUNDARY WILL CONTINUE TO SAG SLOWLY SOUTHWARD AND WILL BE THE MAIN FOCUS FOR FURTHER SHOWER AND THUNDERSTORM DEVELOPMENT LATER IN THE DAY. SPC DAY ONE HAS THE AREA SOUTH OF A BRAINERD TO SOLON SPRINGS LINE UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS. FRONTAL BOUNDARY WILL MOVE FAR ENOUGH TO THE SOUTH THAT THE SHOWER THREAT WILL DIMINISH LATE TONIGHT. AN AREA OF HIGH PRESSURE WILL MOVE OUT OF SOUTHERN ONTARIO ON THURSDAY AND WILL PUSH THE FRONT TO THE MINNESOTA/IOWA BORDER WHERE IT WILL STALL. A DRY DAY IS EXPECTED ON THURSDAY BEFORE LOW PRESSURE WILL MOVE OUT OF THE GREAT PLAINS AND ALONG THE STALLED OUT BOUNDARY BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY NIGHT. EXTENDED... THU NITE THRU TUE... MODELS IN GENERALLY GOOD AGMT ON NEXT RA EVENT THU NITE THRU SAT MRNG. RETURN FLOW ON BACK SIDE OF SFC HIGH WILL INITIATE WAA/ISENT LIFT/MSTR ADVECTION AS UPR LVL S/WV INTERACTS WITH RETURNING WFNT. COULD BE AN EFFICIENT RA PRODUCER WITH PWATS APPROACHING 2 INCHES. QPF ON GFS/NAM APPEARS A BIT OVERDONE ATTM AND ECMWF SEEMS A LITTLE ON THE LOW SIDE. TRIED TO STRIKE A BALANCE...BUT MAY HAVE TO REVISE QPF UPWARD AS WE GET CLOSER IN TIME AND MODELS SHOW A LITTLE MORE CONSISTENCY. REST OF THE WEEKEND LOOKS DRY AND WARM AS UPR RIDGE BUILDS INTO THE MIDWESTERN U.S. BY MON MRNG RIDGE LINE HAS PASSED TO THE E WITH SWLY FLOW RE-ESTABLISHED ALOFT...AND THIS IS WHERE THE MODELS START TO DIVERGE. DID NOT CHG GRIDS AS IT APPEARS THAT AN UPR TROF OF SOME STRENGTH WILL MOVE THRU THE WRN GRT LKS...SO LEFT IN SLGT OR LOW CHC POPS FOR MON/TUE. AVIATION...UPDATE FOR 06Z TAFS A FRONTAL BOUNDARY EXTENDED FROM NEAR KINL...SOUTHWEST THROUGH NORTH DAKOTA AS OF 04Z. SHOWERS AND THUNDERSTORMS WILL CONTINUE ALONG THIS BOUNDARY AS IT SAGS SOUTHEAST OVERNIGHT THROUGH WEDNESDAY. THE FRONT WILL CLEAR NORTHWEST WISCONSIN WEDNESDAY EVENING. CLOUDS WILL FORM AND LOWER ALONG THIS BOUNDARY OVERNIGHT...AND WE WILL CONTINUE TO BRING MVFR CEILINGS INTO THE KBRD/KDLH/KHIB TAF SITES OVERNIGHT. A LLJ JET HAS FORMED...WITH A WIND PROFILER NEAR GRAND FORKS AND THE VWP AT KDLH BOTH SHOWING SOUTHWEST WINDS OF 35 TO 45 KNOTS BETWEEN 2-3KFT. THE JET WILL VEER AND MOVE OFF TO THE EAST OVERNIGHT. && .POINT TEMPS/POPS... DLH 65 51 73 54 / 70 40 10 50 INL 68 37 75 49 / 20 10 10 20 BRD 72 52 78 60 / 60 50 20 60 HYR 74 57 79 58 / 60 50 20 50 ASX 70 54 74 54 / 70 40 20 40 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...BERDES EXTENDED....EOM AVIATION...EOM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 509 AM CDT WED AUG 18 2010 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 509 AM CDT WED AUG 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE FOUND OVER THE NORTHLAND TODAY AND TONIGHT. A FEW OF THE THUNDERSTORMS MAY BE SEVERE...ESPECIALLY LATER THIS AFTERNOON AND EVENING...ALONG AND SOUTH OF A LINE FROM BRAINERD...TO SOLON SPRINGS...TO PARK FALLS. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE IN THE FORECAST FROM THURSDAY NIGHT THROUGH SATURDAY MORNING. A FEW OF THE THUNDERSTORMS MAY BE SEVERE THURSDAY NIGHT SOUTH OF A HINCKLEY TO SPOONER LINE. HIGH WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS POSSIBLE THROUGHOUT THE NORTHLAND DURING THIS TIME. MORE THUNDERSTORMS ARE POSSIBLE LATE SUNDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. LSZ121-140>148-191030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 509 AM CDT WED AUG 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE EXPECTED OVER WESTERN LAKE SUPERIOR TODAY AND TONIGHT. THE STORMS MAY CONTAIN SMALL HAIL AND GUSTY WINDS...BUT ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE IN THE FORECAST THURSDAY NIGHT THROUGH EARLY SATURDAY...AND AGAIN SUNDAY NIGHT INTO TUESDAY. KK MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1001 AM CDT WED AUG 18 2010
WIZ002-003-008-181545-
ASHLAND-BAYFIELD-SAWYER-
1001 AM CDT WED AUG 18 2010
...STRONG THUNDERSTORM HEADED THROUGH TOWARDS CABLE...
AT 954 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF CABLE...MOVING EAST AT 45 MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
* THE THUNDERSTORM WILL BE NEAR...
CABLE BY 1005 AM...
NAMEKAGON BY 1020 AM...
CLAM LAKE BY 1030 AM...
GLIDDEN BY 1045 AM...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED. BOATERS SHOULD GET OFF OF AREA LAKES IMMEDIATELY.
LAT...LON 4612 9155 4630 9149 4619 9052 4598 9063
4598 9068 4589 9067 4588 9069
LONKASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
103 PM CDT WED AUG 18 2010
MNZ036-038-WIZ006-181900-
BURNETT-PINE-SOUTH AITKIN-
103 PM CDT WED AUG 18 2010
...STRONG THUNDERSTORM IN NORTHERN PINE COUNTY...
AT 100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FINLAYSON...MOVING EAST AT 35 MPH. OTHER
STRONG STORMS WERE LOCATED NEAR LAKE MILLE LACS...MOVING EAST AT 35
MPH.
THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED THROUGH 2 PM INCLUDE...
SANDSTONE... ASKOV... CLOVERDALE...
DUXBURY... CLOVERTON... MARKVILLE...
YELLOWLAKE... DANBURY... WEBSTER...
RIVERSIDE...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4602 9307 4615 9306 4615 9343 4640 9329
4620 9228 4615 9228 4615 9215 4582 9228
LONKASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
111 PM CDT WED AUG 18 2010
WIZ001>003-007-008-181900-
ASHLAND-BAYFIELD-DOUGLAS-SAWYER-WASHBURN-
111 PM CDT WED AUG 18 2010
...STRONG THUNDERSTORMS APPROACHING THE HAYWARD LAKES...
AT 109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
GRAND VIEW TO WASCOTT...MOVING EAST SOUTHEAST AT 35 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
* THUNDERSTORMS WILL BE NEAR...
DRUMMOND BY 115 PM...
MASON AND GRAND VIEW BY 120 PM...
STANBERRY AND CABLE BY 130 PM...
HAYWARD BY 140 PM...
NAMEKAGON BY 145 PM...
MELLEN AND LITTLE ROUND LAKE BY 150 PM...
CHIEF LAKE BY 155 PM...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
LAT...LON 4615 9205 4647 9119 4633 9054 4625 9055
4625 9045 4623 9042 4589 9130
LONKAThe Duluth radar (KDLH), 121 km away, was scanning. The volume nearest the first event began at 19:00 UTC.
1 hail. Local standard time, as filed.
The hail fell at Spider Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258627.